Jump to content

Beta blockers and dizziness/fatigue


Recommended Posts

So after talking to doctor hes suggested a beta blocker to bring down BP. 

Ive been on a couple days but im dizzy and my fatigue is worse. Also, my legs feel weak. My sister is a pharmacist and says this can happen with beta blockers and it could take a couple weeks.

looking for input on other peoples experiences with the side effects?? Do they eventually subside? Dizziness just wants me to lay down so far from functional currently.

Link to post
Share on other sites

I am taking a low dose calcium channel blocker. I tolerate it loads better but it seems to do nothing for my heart rate. My doc wants me on it for at least 2 weeks and if it doesn't work to contact him to try something else. I have noticed it helps my brain fog, which was unexpected. I have to monitor my blood pressure too because it could cause it to drop and I am on average low normal. Chest pain/tightness and heart palpitations are minimal which is kind of nice.

Link to post
Share on other sites

According to Dr Grubb, sometimes those that are hyperadrenergic don't tolerate beta blockers well. If you find yourself not tolerating them, I would recommend asking your doctor about clonidine.  And if you happen to be of the angiotensin ii hypovolemic hyperadrenergic type like I am, losartan can make a world of a difference since it is an angiotensin ii blocker.

By the way, the last few hyperadrenergic males that we have discussed have had low testosterone levels (myself included).  I personally think it's related to the high angiotensin ii levels shutting down the production of testosterone, but it wouldn't hurt to get that checked out too if you haven't already.

Link to post
Share on other sites

Hi, Sean - Many of us here on the forum have had to go through trial and error with medications to control symptoms until finding a combo that helps us become more functional. It's entirely possible that you'd benefit from another type of beta-blocker, there are quite a few out there, or perhaps Lebetalol, which is an alpha-beta. Or, Like Haugr mentioned, hyper POTS is often treated with clonidine (which also comes in a patch form that you may find easier to tolerate as its a continuous, leveled out dose. Another BP medication that is rx'ed for this type is Methyldopa. Take care! Sarah

Link to post
Share on other sites

Hi. I only tried Propranolol and I got too hot and flushed all the time. I think it made the Mast Cell Activation worse and since then I have become more intolerant to meds and foods. 

Link to post
Share on other sites
  • 6 months later...

I never had any Dysautonomia symptoms whatsoever, until the day they put me on beta blockers for Ventricular Tachycardia.

Right away I described feeling like a drunk zombie, not being able to feel my lungs working, and so exhausted I felt I had been turned into an old man overnight. I cut my 1.25 tablets in half, even still I was found at work in a state of near collapse.

I only feel OK now when lying in bed.

That was eight months ago, I haven't been near any medication since, but the symptoms are permanent and getting worst, I have found an ANS medical equipment company that states one of the things that can cause Autonomic Neuropathy is beta blockers.

It has taken me eight months to finally get a doctor, a cardiologist, to admit the possibility that beta blockers have caused me to have Dysautonomia,  prior to that it was the usual "its anxiety" fob off, so frustrating when you know you are not feeling anxious, just very very ill.

Link to post
Share on other sites

Beta blockers reduce cardiac output and cerebral blood flow, exactly the opposite of what we want. They absolutely do bring the heart rate down but the cost of that was too high for me in terms of worsened syncope. Some people tolerate them better than others depending on their particular type of POTS. I feel my tachycardia is compensatory for hypovolaemia and that suppressing it is the wrong path to take. I asked my cardiologist last week, if he were in a car accident on the way home and lost 20% of his blood volume, causing a compensatory sympathoadrenergic response with tachycardia and vasoconstriction, would he want medication to slow his heart down or to have the lost blood volume replaced? He took my point. 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...